Illinois, 2023Drought in Illinois, August 1 to 8, 2023
August 1 to 8, 2023 · NWS ILX · 6 events in 6 counties and zones
Severe Drought (D2) persisted across west-central Illinois through the first week of August before additional rainfall eased the dry conditions. No significant agricultural impacts or water restrictions were noted.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe Drought (D2) persisted across west-central Illinois through the first week of August before additional rainfall eased the dry conditions. No significant agricultural impacts or water restrictions were noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 31, 10:50 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 31, 10:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1150 PM CDT Mon Jul 31 2023
.SYNOPSIS...
Issued at 1149 PM CDT Mon Jul 31 2023
Partly cloudy skies will prevail across central and southeast
Illinois tonight and Tuesday. Isolated showers and thunderstorms
will be possible southwest of a Macomb to Springfield line, with
dry conditions expected elsewhere. Low temperatures tonight will
drop into the lower to middle 60s, while highs on Tuesday top out
in the middle to upper 80s.
&&
.UPDATE...
Issued at 809 PM CDT Mon Jul 31 2023
High pressure is centered over Michigan this evening and will
continue to result in fair weather across central Illinois
overnight. A few showers over north central Illinois should fade
away with sunset, and showers along the Mississippi River will are
expected to stay mainly in Missouri or at least near the River.
Temperatures are on track to fall into the lower to mid 60s
overnight.
Deubelbeiss
&&
.SHORT TERM... (Tonight and Tuesday)
Issued at 312 PM CDT Mon Jul 31 2023
19z/2pm surface analysis shows a stationary frontal boundary
extending from Kansas southeastward to northern Alabama...while
high pressure remains anchored over the Great Lakes. An area of
showers with a few embedded thunderstorms continues to track
along/north of the boundary from central Missouri into far
southern Illinois. This precip will remain W/SW of the KILX CWA
for the balance of the afternoon/evening. Models have consistently
shown additional convection forming north of the boundary
overnight as the nocturnal low-level jet energizes: however, 12z
CAM consensus has shifted the track of the storms further SW. As a
result, think central Illinois will be largely missed tonight into
Tuesday. Have included low chance PoPs southwest of a Macomb to
Springfield line in case a few showers stray that far
northeastward, but think most locations will remain dry. Lows
tonight will range from around 60 degrees near the Indiana border
to the middle 60s in the Illinois River Valley. Highs on Tuesday
will top out in the middle to upper 80s.
Barnes
.LONG TERM... (Wednesday through Next Monday)
Issued at 312 PM CDT Mon Jul 31 2023
Prominent upper ridge centered over the southern Plains will edge
eastward over the next couple of days: however, its progress will
be suppressed by a deep low over Quebec. As a result, the main storm
track will shift into parts of central Illinois by mid-week. While
synoptic models such as the GFS are bullish with bringing nocturnal
convection into the area Tuesday night/Wednesday morning, CAMs
such as the HRRR and WRF-ARW tend to keep the activity a bit
further W/SW over Missouri into far western Illinois. Given clear
trend, have confined PoPs to locations southwest of a Peoria to
Mattoon line Tuesday night.
A short-wave trough embedded within the broad northwesterly flow
pattern will track through Illinois on Wednesday...triggering
scattered showers and thunderstorms across the board...particularly
during the afternoon and evening. As the wave departs, convection
will get pushed southward on Thursday, mainly focused along/south
of I-70. After that, largely dry weather will be on tap for Friday
and Saturday before another short-wave potentially increases
convective coverage by Sunday/Monday.
Bottom line this week: Temperatures will remain near normal for
this time of year with no oppressive heat/humidity on the horizon.
Rainfall will be greatest along/southwest of a Macomb...to
Springfield...to Effingham line where over 1 inch will be likely.
Further northeast, very little rainfall is expected along the I-74
corridor.
Barnes
&&
.AVIATION... (For the 06z TAFs through 06z Tuesday Night)
Issued at 1149 PM CDT Mon Jul 31 2023
High pressure will remain centered over the Great Lakes through
the period. Winds will be out of the southeast, picking up to
around 10 kt and veering slightly during the daytime hours. VFR
conditions will prevail through the period.
Deubelbeiss
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 31, 2:00 PM CST, 10 hours before
Hazardous Weather Outlook
National Weather Service Lincoln IL
300 PM CDT Mon Jul 31 2023
ILZ040-047>052-012000-
Schuyler-Cass-Menard-Scott-Morgan-Sangamon-Christian-
300 PM CDT Mon Jul 31 2023
This Hazardous Weather Outlook is for central Illinois and west
central Illinois.
.DAY ONE...Tonight.
A few thunderstorms are possible late tonight. Severe weather is not
expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Nighttime clusters of thunderstorms will track southeast into the
region both Tuesday night and Wednesday night. Storms will linger
into the first part of each day. The severe weather threat is
uncertain right now, but locally heavy rain is a concern.
Heat index values near 100 degrees are likely by Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
ILZ027>031-036>038-041>046-053>057-061>063-066>068-071>073-012000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason-
Logan-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
300 PM CDT Mon Jul 31 2023
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The best chances for thunderstorms this week are Wednesday and
Wednesday night. Severe weather is not expected at this time.
Heat index values near 100 degrees are likely by Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
Erwin
Drought, Cass
- When
- August 1, 12:00 AM CST to August 8, 10:59 PM CST
- Where
- Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions lingered across Cass County into the first week of August. Agricultural stress was common.
Drought, Fulton
- When
- August 1, 12:00 AM CST to August 8, 10:59 PM CST
- Where
- Fulton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions lingered across the southern half of Fulton County into the first week of August. Agricultural stress was common.
Drought, Logan
- When
- August 1, 12:00 AM CST to August 8, 10:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions lingered across Logan County into the first week of August. Agricultural stress was common.
Drought, Mason
- When
- August 1, 12:00 AM CST to August 8, 10:59 PM CST
- Where
- Mason forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.240, -89.917 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions lingered across Mason County into the first week of August. Agricultural stress was common.
Drought, Menard
- When
- August 1, 12:00 AM CST to August 8, 10:59 PM CST
- Where
- Menard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.027, -89.802 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions lingered across Menard County into the first week of August. Agricultural stress was common.
Drought, Schuyler
- When
- August 1, 12:00 AM CST to August 8, 10:59 PM CST
- Where
- Schuyler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.158, -90.615 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions lingered across Schuyler County into the first week of August. Agricultural stress was common.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 7, 202358 deaths · 38 events
- Excessive Heat and Heat in Texas, August 1 to 14, 202315 deaths · 501 injured · 92 events
- Heat in Arizona, August 1 to 3, 202311 deaths · 3 events
- Excessive Heat in Arizona, August 1 to 6, 20239 deaths · 6 events
- Excessive Heat in Oklahoma, August 1 to 4, 202332 injured · 25 events
- Flash Flooding and Flooding in Utah, August 1 to 4, 2023$21 million · 1 in hail · 43 events
- Excessive Heat and Heat in Texas, August 1 to 5, 20231 death · 25 events
- Tornado and Hail in North Dakota, August 1, 2023$5.3 million · 1.75 in hail · 51 events
- Wildfire in Washington, August 1 to 31, 2023$9.9 million · 1 event
- Wildfire in Idaho, August 1 to 30, 2023$9.2 million · 1 event
- Drought in Louisiana, August 1 to 31, 2023$4.0 million · 4 events
- Drought in Missouri, August 1 to 31, 2023$1.9 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130602, 1130603, 1130604, 1130605, 1130606, 1130607.